Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Differentiable representations. I. Induced representations and Frobenius reciprocity


Author: Johan F. Aarnes
Journal: Trans. Amer. Math. Soc. 220 (1976), 1-35
MSC: Primary 22E45; Secondary 22D30
DOI: https://doi.org/10.1090/S0002-9947-1976-0417336-1
MathSciNet review: 0417336
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we give the construction of the adjoint and the co-adjoint of the restriction functor in the category of differentiable G-modules, where G is a Lie group. Stated in terms of representation theory this means that two types of induced representations are introduced, both differing from the classical definition of differentiably induced representation given by Bruhat. The Frobenius reciprocity theorem is shown to hold.

The main part of the paper is devoted to obtaining suitable realizations of the spaces of the induced representations. It turns out that they may be given as $ {E_K}(G,E)$ and $ {E'_K}(G,E)$ respectively, i.e. as certain spaces of K-invariant differentiable functions or distributions on G. This makes it possible to establish a rather complete duality theory. In the last part we consider the relationship to some of Bruhat's work. In particular his Frobenius theorem is shown to be a direct consequence of the tensor-product machinery we employ. We also offer a result on inducing in stages.


References [Enhancements On Off] (What's this?)

  • [1] J. F. Aarnes, A note on tensor products of vector spaces over Lie groups (to appear).
  • [2] F. Bruhat, Sur les représentations induites des groupes de Lie, Bull. Soc. Math. France 84 (1956), 97-205. MR 18, 907. MR 0084713 (18:907i)
  • [3] -, Distributions sur un groupe localement compact et applications à l'étude des représentations des groupes p-adiques, Bull. Soc. Math. France 89 (1961), 43-75. MR 25 #4354. MR 0140941 (25:4354)
  • [4] G. Frobenius, Über Relationen zwischen den Characteren einer Gruppe und denen ihrer Untergruppen, S.-B. Preuss. Akad. Wiss. 1898, 501-515.
  • [5] I. M. Gel'fand, M. I. Graev and I. I. Pjateckiĭ-Šapiro, Generalized functions. Vol. 6: Theory of representations and automorphic functions, ``Nauka", Moscow, 1966; English transl., Saunders, Philadelphia, Pa., 1969. MR 36 #3725; 38 #2093. MR 0220673 (36:3725)
  • [6] R. Godement, A theory of spherical functions. I, Trans. Amer. Math. Soc. 73 (1952), 496-556. MR 14, 620. MR 0052444 (14:620c)
  • [7] A. Grothendieck, Produits tensoriels topologiques et espaces nucléaires, Mem. Amer. Math. Soc. No. 16 (1955). MR 17, 763. MR 0075539 (17:763c)
  • [8] L. Gårding, Vecteurs analytiques dans les représentations des groupes de Lie, Bull. Soc. Math. France 88 (1960), 73-93. MR 22 #9870. MR 0119104 (22:9870)
  • [9] Harish-Chandra, Representations of semisimple Lie groups. III, Trans. Amer. Math. Soc. 76 (1954), 234-253. MR 16, 11. MR 0062747 (16:11e)
  • [10] S. Helgason, Differential geometry and symmetric spaces, Pure and Appl. Math., vol. 12, Academic Press, New York and London, 1962. MR 26 #2986. MR 0145455 (26:2986)
  • [11] E. Hewitt and K. A. Ross, Abstract harmonic analysis. Vol. I: Structure of topological groups. Integration theory, group representations, Die Grundlehren der math. Wissenschaften, Band 115, Academic Press, New York; Springer-Verlag, Berlin, 1963. MR 28 #158. MR 551496 (81k:43001)
  • [12] J. L. Kelley, I. Namioka et al., Linear topological spaces, Univ. Ser. in Higher Math., Van Nostrand, Princeton, N. J., 1963. MR 29 #3851. MR 0166578 (29:3851)
  • [13] A. A. Kirillov, Unitary representations of nilpotent Lie groups, Uspehi Mat. Nauk 17 (1962), no. 4 (106), 57-110 =Russian Math. Surveys 17 (1962), no 4, 53-104. MR 25 #5396. MR 0142001 (25:5396)
  • [14] G. W. Mackey, On induced representations of groups, Amer. J. Math. 73 (1951), 576-592. MR 13, 106. MR 0042420 (13:106d)
  • [15] -, Induced representations of locally compact groups. I, Ann. of Math. (2) 55 (1952), 101-139. MR 13, 434. MR 0044536 (13:434a)
  • [16] -, Induced representations of locally compact groups. II, Ann. of Math. (2) 56 (1953), 193-221. MR 15, 101. MR 0044536 (13:434a)
  • [17] S. Mac Lane, Categorical algebra, Bull. Amer. Math. Soc. 71 (1965), 40-106. MR 30 #2053. MR 0171826 (30:2053)
  • [18] -. Categories for the working mathematician, Springer-Verlag, Berlin, 1971. MR 0354798 (50:7275)
  • [19] F. I. Mautner, Induced representations, Amer. J. Math. 74 (1952), 737-758. MR 14, 134. MR 0049199 (14:134d)
  • [20] C. C. Moore, On the Frobenius reciprocity theorem for locally compact groups, Pacific J. Math. 12 (1962), 359-365. MR 25 #5134. MR 0141737 (25:5134)
  • [21] N. S. Poulsen, On $ {C^\infty }$-vectors and intertwining bilinear forms for representations of Lie groups, J. Functional Analysis 9 (1972), 87-120. MR 46 #9239. MR 0310137 (46:9239)
  • [22] M. A. Rieffel, Induced Banach representations of Banach algebras and locally compact groups, J. Functional Analysis 1 (1967), 443-491. MR 36 #6544. MR 0223496 (36:6544)
  • [23] R. Rigelhof, Induced representations of locally compact groups, Acta. Math. 125 (1970), 155-187. MR 43 #7550. MR 0281836 (43:7550)
  • [24] L. Schwartz, Théorie des distributions, Vol. I, Actualités Sci. Indust., no. 1091 = Publ. Inst. Math. Univ. Strasbourg 9, Hermann, Paris, 1950. MR 12, 31. MR 0035918 (12:31d)
  • [25] -, Théorie des distributions. Vol. II, Actualités Sci. Indust., no. 1122 = Publ. Inst. Math. Univ. Strasbourg 10, Hermann, Paris, 1951. MR 12, 833.
  • [26] -, Théorie des distributions à valeurs vectorielles. I, Ann. Inst. Fourier (Grenoble) 7 (1957), 1-141. MR 21 #6534. MR 0107812 (21:6534)
  • [27] -, Théorie des distributions à valeurs vectorielles. II, Ann. Inst. Fourier (Grenoble) 8 (1958), 1-209. MR 22 #8322. MR 0117544 (22:8322)
  • [28] F. Trèves, Topological vector spaces, distributions and kernels, Academic Press, New York and London, 1967. MR 37 #726. MR 0225131 (37:726)
  • [29] G. Warner, Harmonic analysis on semi-simple Lie groups. I, Die Grundlehren der math. Wissenschaften, Band 188, Springer-Verlag, Berlin and New York, 1972. MR 0498999 (58:16979)
  • [30] D. P. Želobenko, Infinitely differentiable vectors in the theory of representations, Vestnik Moskov. Univ. Ser. I Math. Meh. 1965, no. 1, 3-10. (Russian) MR 32 #5792. MR 0188353 (32:5792)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 22E45, 22D30

Retrieve articles in all journals with MSC: 22E45, 22D30


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1976-0417336-1
Keywords: Lie group, differentiable representation, induced representation, Frobenius reciprocity, adjoint functor, co-adjoint functor, tensor product
Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society